Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 42, NWS Grand Rapids, MI

May 18, 2004Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2004, 12:56 AM EDT for Kent County, Ottawa County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 12:56 AM EDT (04:56 UTC)
Expired
May 18, 2004, 1:30 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 26 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS53 KGRR 180456
SVRGRR
MIC081-139-180530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 AM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 130 AM EDT

* AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH BLENDON...OR ABOUT 14 MILES
  NORTHEAST OF HOLLAND...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND VALLEY...TALLMADGE...LAMONT...WALKER AROUND 100 AM EDT
  PENN JUNCTION...MARNE...LEONARD HEIGHTS...STANDALE AROUND 105 AM
  EDT
  WRIGHT AROUND 110 AM EDT
  ALPINE AROUND 115 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4299 8611 4283 8599 4306 8536 4325 8550

$$

WDM BEACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:00 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 17, 10:00 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1000 PM EDT MON MAY 17 2004

.UPDATE...
SUBSIDENCE CONTINUES TO AID IN THE SUPPRESSION OF CONVECTIVE WEATHER
ACROSS SW LWR MI THIS EVENING. A DRY WEDGE STRETCHING FROM
VALPARAISO TO GRAND RAPIDS SOUTHEAST TO ANN ARBOR...WILL REMAIN IN
PLACE THROUGH 04Z. THEN SHORTLY AFTER MIDNIGHT AS THE DRY WEDGE
DISSIPATES AND THE MCS PRESENTLY OVER IOWA PUSHES EAST WE WILL BEGIN
TO SEE SHOWERS AND THUNDERSTORMS REDEVELOP AND BECOME WIDESPREAD.
ACROSS THE WESTERN GREAT LAKES TONIGHT THEY WILL CONTINUE TO SEE SVR
WX WITH SFC BASED STORMS THROUGH 03Z...THEN EVERYTHING SHOULD BECOME
ELEVATED ALONG THE COLD FRONT. WE HAVE BEEN WATCHING A FEW SFC BASED
STORMS PUSH EAST AND APPROACH LAKE MICHIGAN ON THE OTHER SIDE OF THE
POND...AND HAVE SOME INTERACTION WITH THE LOW LVL MARINE LAYER. AS
THE EVENING PROGRESSES AND OUR STORMS PUSH EAST INTO LWR
MI...BECOMING MORE ELEVATED...WE CAN THEN TAKE THE MARINE LAYER
INTERACTION COMPLETELY OUT OF THE EQUATION. SO WILL HOLD BACK ON
SCAT. TSRA THIS EVENING AND WILL MENTION JUST CHC SCAT. TSRA. THINK
THESE WILL HOLD UNTIL SHORTLY AFTER MIDNIGHT THEN BECOME WIDESPREAD.
HEAVY RAINFALL CONTINUE TO BE THE MAIN THREAT...AGAIN MAINLY SOUTH
OF I-96.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL NOON TUESDAY
FOR THE ENTIRE CWFA.

&&

BEACHLER
Hazardous weather outlook, May 17, 6:37 PM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT MON MAY 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
637 PM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT EXTENDING FROM CENTRAL UPPER MICHIGAN SOUTHWEST TO IOWA
WILL MOVE SOUTHEAST INTO THE STATE TONIGHT. THUNDERSTORMS ALONG AND
AHEAD OF THE FRONT WILL MOVE INTO THE AREA LATER THIS EVENING AND
OVERNIGHT TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS
TONIGHT OVER ALL OF SOUTHWESTERN LOWER MICHIGAN.  DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE WITH
THESE STORMS. TONIGHT THE STORM MOTION WILL BE EAST AT AROUND 40
MPH.

SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN AND SOME URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. THE HEAVIEST RAINFALL SHOULD
OCCUR SOUTH OF I96.

.DAYS TWO THROUGH SEVEN...

ANY SCATTERED THUNDERSTORMS SHOULD END TUESDAY MORNING.  ON AND OFF
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MUCH OF THE WEEK.  STORMS
WILL BE POSSIBLE WEDNESDAY NIGHT INTO EARLY THURSDAY...THEN AGAIN ON
FRIDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

JK MEADE NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:21 AM EDTSpecial Marine WarningGRR84 min
May 18, 12:21 AM EDTSpecial Marine WarningGRR84 min
May 18, 12:21 AM EDTSpecial Marine WarningGRR84 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.